North Carolina, 2011

Tornado and Flash Flooding in North Carolina, August 6, 2011

August 6, 2011 · NWS RAH · 8 events in 5 counties and zones

A very moist air mass was in place in the morning of the 6th as a band of convection in association with an MCV moved north over the area. Heavy rainfall of 3 to 4 inches fell over the central Piedmont, causing flash flooding in Wake and Nash Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A very moist air mass was in place in the morning of the 6th as a band of convection in association with an MCV moved north over the area. Heavy rainfall of 3 to 4 inches fell over the central Piedmont, causing flash flooding in Wake and Nash Counties. By mid morning, a previously stall frontal zone lifted north over the area. As the MCV continued to move east, new convection developed and tracked northeastward, paralleling the surface front and weak surface low. A weak EF-0 and moved east for approximately 3 miles across southern Wilson County, where it caused minor damage to homes and a turkey farm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 6, 5:50 AM EST, 5 minutes earlier.

Area forecast discussion, Aug 6, 5:50 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
650 AM EDT SAT AUG 6 2011

.SYNOPSIS...
AN ABNORMALLY MOIST AIRMASS COMBINED WITH A SERIES OF UPPER LEVEL
DISTURBANCES WILL RESULT IN NEAR NORMAL TEMPERATURES AND SCATTERED
TO WIDESPREAD SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.

&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
AS OF 300 AM SATURDAY...

A QUASI-STATIONARY FRONTAL ZONE ACROSS UPSTATE SC/SOUTHERN NC
COUPLED WITH DISTURBANCES ALOFT IN THE MIDST OF A VERY MOIST
2.25-2.50" AIRMASS...WILL RESULT IN UNSETTLED WEATHER CONDITIONS
THROUGH THE WEEKEND.

THE FIRST DISTURBANCE...A MCV THAT CROSSED THE APPALACHIANS THIS
PAST EVENING...IS CURRENTLY OVER THE WESTERN PIEDMONT AND IS
SUPPORTING SCATTERED CONVECTION ACROSS THE FORECAST AREA. MODELS ARE
VERY SLOW TO MOVE THIS VORT IMPULSE EASTWARD THIS MORNING...SHIFTING
EAST OF THE AREA BETWEEN AOA 15Z. THUS EXPECT SCATTERED SHOWERS AND
STORMS THROUGH THE REMAINDER OF THE MORNING HOURS.

ON THE HEELS OF THE LEAD VORT WAVE WILL BE THE SECOND VORT WAVE THAT
CURRENTLY EXTENDS SOUTH FROM OHIO TO CENTRAL/EASTERN TENNESSEE.
MODELS SHEAR THE WAVE AS IT MOVES EAST INTO THE AREA BETWEEN 21 TO
06Z. THE WEAK DPVA ASSOCIATED WITH THE SHEARED VORT WAVE ALONG WITH
THE MOISTURE CONVERGENCE INVOF OF THE STALLED FRONT ZONE IS EXPECTED
TO TRIGGER NUMEROUS SHOWERS AND THUNDERSTORMS AS MODERATE
INSTABILITY DEVELOPS FROM THE STRONG...BUT FILTERED AFTERNOON
HEATING. COVERAGE SHOULD DIMINISH AFTER MIDNIGHT AS THE UPPER WAVE
PUSHES EAST OF THE AREA BUT WILL MAINTAIN A SMALL CHANCE OVERNIGHT
IN MOIST

FINALLY BY SUNDAY AFTERNOON/EVENING...THE LAST UPPER VORT
DISTURBANCE(MCV CURRENTLY OVER WESTERN OK/KS ...AND THE ONE WITH
WHICH THERE IS LEAST CONFIDENCE WILL MOVE INTO THE AREA VIA THE
WESTERLY FLOW ALOFT. BY THIS TIME OUR FRONT SHOULD BEGIN TO WASH
OUT...LIKELY PLAYING LESS OF A ROLE ON WHERE CONVECTION IS
CONCENTRATED. AIRMASS WILL STILL BE VERY WET HOWEVER...AND STRONG
HEATING SHOULD LEAD TO AT LEAST SCATTERED COVERAGE WITH THE
DISTURBANCE COMING INTO THE AREA FROM THE WEST ENHANCING COVERAGE.
MODELS ARE DIVERGENT WITH HOW MUCH COVERAGE WE WILL
SEE SUNDAY AFTERNOON...WITH THE GFS KEEPING THE BULK OF COVERAGE
ACROSS COASTAL AREAS...WHILE EC AND IN SOME DEGREE THE NAM DEPICT
DECENT COVERAGE AS FAR WEST AS THE MOUNTAINS AND FOOTHILLS.

WEAK SHEAR FIELDS SHOULD KEEP THE SEVERE THREAT RATHER ISOLATED AND
CONFINED TO THE AFTERNOON AND EARLY EVENING HOURS...WITH THE THREAT
OF WET MICROBURSTS. LOCALIZED FLASH FLOODING WILL BE THE MAIN THREAT
AS WEAK WIND FIELD WILL SUPPORT SLOW MOVING STORMS WITH THE
POTENTIAL TO ALSO TRAINING ALONG THE STALLED FRONTAL ZONE.

TEMPERATURES:
DEEP MOISTURE AND CLOUD COVER WILL MODULATE THE HEAT THROUGH THE
WEEKEND. FORECAST SOUNDINGS DO SHOW A BETTER POTENTIAL FOR SOME
AREAS TO REALIZE SOME SIGNIFICANT BREAKS IN CLOUD COVER ON SUNDAY.
IF THAT DOES INDEED HAPPEN...SOME AREAS COULD SEE MID TO UPPER 90
DEGREE READINGS ACROSS CENTRAL AND SOUTHERN AREAS...WITH THOSE AREAS
POSSIBLY NEEDING A HEAT ADVISORY. OTHERWISE...HIGHS TODAY IN THE
UPPER 80S TO LOWER 90S. OVERNIGHT LOWS IN THE LOWER TO MID 70S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 240 AM SATURDAY...

A BROAD UPPER LEVEL TROUGH IS EXPECTED TO DEVELOP ACROSS THE EASTERN
US EARLY NEXT WEEK AS THE UPPER LEVEL RIDGE SHIFTS EVEN FURTHER TO
THE WEST. EVEN WITH MOSTLY WEST/NORTHWESTERLY FLOW...A MODERATELY
MOIST AIRMASS WILL PERSIST MONDAY AND TUESDAY...WITH PWAT VALUES
PROGGED TO RANGE BETWEEN 1.5 AND 2 INCHES. NEVERTHELESS...WITHOUT
ANY FORCING MECHANISMS (BESIDES DAYTIME HEATING)...WILL MAINTAIN
SLIGHT CHANCE POPS THROUGH THE PERIOD. WILL ALSO ADD A SLIGHT CHANCE
OF PRECIP TUESDAY NIGHT AS MOISTURE POOLS AHEAD OF A WEAK FRONT
MOVING THROUGH THE REGION. TEMPS ON BOTH DAYS WILL LIKELY BE ABOVE
NORMAL AS THICKNESS VALUES ARE PROGGED TO MAX OUT NEAR 1450M ON
MONDAY AND THEN NEAR 1440M ON TUESDAY. THIS SHOULD RESULT IN HIGH
TEMPS IN THE MID TO UPPER 90S ON MONDAY (POSSIBLY NEARING THE TRIPLE
DIGITS IN A FEW AREA)...WITH SLIGHTLY LOWER READINGS ON TUESDAY...
GENERALLY THE LOW TO MID 90S.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 245 AM SATURDAY...

THE AFOREMENTIONED BROAD UPPER LEVEL TROUGH ACROSS THE EASTERN US IS
EXPECTED TO PERSIST THROUGH THE REMAINDER OF THE WEEK. A WEAK FRONT
IS EXPECTED TO EVENTUALLY BECOME STATIONARY TO THE SOUTH OF THE
REGION ON WEDNESDAY...ALLOWING DRIER AIR TO FILTER INTO THE REGION.
IN FACT...PWAT VALUES ARE PROGGED TO FALL BELOW 1.5 INCHES FOR THE
MAJORITY OF THE LONG TERM PERIOD. AS A RESULT...ANY CONVECTIVE
DEVELOPMENT SHOULD BE ISOLATED AT BEST AND MAINLY BE A RESULT OF
AFTERNOON HEATING OR ANY DISTURBANCES MOVING THROUGH THE
NORTHWESTERLY FLOW ALOFT (WHICH ARE NEARLY IMPOSSIBLE TO FORECAST
THIS FAR OUT). TEMPS ARE EXPECTED TO BE NEAR NORMAL THROUGH THE
REMAINDER OF THE FORECAST PERIOD AS LOWER THICKNESS VALUES MOVE INTO
THE AREA.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AS OF 645 AM SATURDAY...

24-HR TAF PERIOD:
WITH A MOISTEN LADEN AIRMASS IN PLACE...A SLOW MOVING UPPER LEVEL
DISTURBANCE AND STALLED SURFACE FRONT WILL RESULT IN SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THIS MORNING. OTHERWISE...WIDESPREAD
IFR TO MVFR STRATUS WITH OCCASIONAL MVFR FOG WILL GRADUALLY IMPROVE
BETWEEN 13 TO 15Z AS WINDS VEER AROUND TO SOUTHERLY.

STRONG DAYTIME HEATING WILL RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOPING OVER THE AREA THIS AFTERNOON/EVENING...
WITH A HIGH CHANCE THAT ALL TERMINALS WILL BE IMPACTED BY STORMS AS
MID LEVEL TROUGH PUSHES EAST THROUGH THE AREA. AREAS OF FOG AND
STRATUS ARE POSSIBLE AGAIN EARLY SUNDAY MORNING...ESPECIALLY IN
AREAS THAT RECEIVE HEAVY RAINFALL.

BEYOND 24 HOURS:
THE BEST CHANCE OF STORM COVERAGE SHOULD BE CONFINED ACROSS EASTERN
AREAS ON SUNDAY AS THE LOW PRESSURE TROUGH PUSHES OFFSHORE.
CONVECTION SHOULD BE LESS NUMEROUS MON-WED AS AIRMASS GRADUALLY
DRIES OUT.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...CBL
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...CBL
Hazardous weather outlook, Aug 6, 2:57 AM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
357 AM EDT SAT AUG 6 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-070800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
357 AM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS
CENTRAL NC THROUGH SUNDAY. AN UPPER LEVEL DISTURBANCE ALONG WITH
A STALLED SFC FRONT WILL RESULT IN NUMEROUS SHOWERS AND
THUNDERSTORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND EXCESSIVE DEADLY CLOUD TO GROUND
LIGHTNING. ADDITIONALLY...LOCALLY TORRENTIAL RAINFALL ASSOCIATED
WITH SLOW MOVING STORMS MAY LEAD TO ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN UPPER LEVEL DISTURBANCE COMBINED WITH A CONTINUED MOIST AND
UNSTABLE AIRMASS WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ON SUNDAY. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND EXCESSIVE DEADLY CLOUD TO GROUND
LIGHTNING. ADDITIONALLY...LOCALLY TORRENTIAL RAINFALL ASSOCIATED
WITH SLOW MOVING STORMS MAY LEAD TO ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Aug 6, 4:01 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
501 AM EDT SAT AUG 6 2011

NCZ041-061030-
WAKE-
501 AM EDT SAT AUG 6 2011

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WAKE COUNTY THROUGH 630
AM EDT...

AT 501 AM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER CARY...MOVING NORTH AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE...RDU INTERNATIONAL AIRPORT.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3592 7835 3587 7828 3583 7826 3575 7838
      3571 7847 3560 7861 3577 7892 3587 7887
      3587 7883 3593 7881 3592 7876 3597 7871
      3601 7870 3603 7875 3607 7874 3608 7869
TIME...MOT...LOC 0901Z 198DEG 10KT 3583 7878

23
Local storm report, Aug 6, 5:53 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
653 AM EDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 ENE CARY              35.79N  78.78W
08/06/2011  E3.50 INCH       WAKE               NC   911 CALL CENTER

            CARY PD PATROL CAR STALLED IN HIGH WATER ON EAST BOWDEN
            STREET.

&&

EVENT NUMBER RAH1101131

CBL

The radar

The Raleigh/Durham radar (KRAX), 30 km away, was scanning. The volume nearest the first event began at 10:53 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flash Flood, Wake

When
August 6, 5:55 AM EST to 10:59 AM EST
Where
Wake County, 0.7 mi S of Cary to 0.61 mi SSE of Cary
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.770, -78.798

Pamlico Drive closed due to flash flooding.

Flash Flood, Wake

When
August 6, 6:30 AM EST to 10:59 AM EST
Where
Wake County, 3.12 mi ESE of Raleigh to 2.8 mi W of Wilders Grove
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.780, -78.620

Numerous flooding was reported with flood waters infiltrating several businesses and residences. Eight people were displaced from a house at 320 Hill Street. Another 45 to 50 people at the Milner Hotel were taken to shelter. The lower units of the Capital Inn were also evacuated due to flood waters. Monetary damages were unknown.

Flash Flood, Wake

When
August 6, 6:50 AM EST to 10:59 AM EST
Where
Wake County, 0.89 mi SW of Starmount to 1.65 mi SW of Millbrook
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.840, -78.580

There were numerous reports of flooded road in North Raleigh. Several roads were closed including Craven Drive, Atlantic Avenue, Brentwood Road and Interstate 440 near Capital Boulevard.

Flash Flood, Nash

When
August 6, 8:50 AM EST to 10:59 AM EST
Where
Nash County, 1.49 mi WNW of Spring Hope to 1.43 mi WNW of Spring Hope
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.955, -78.146

Flooding was reported on 7 Pass Road at Turkey Creek.

Flash Flood, Nash

When
August 6, 8:50 AM EST to 10:59 AM EST
Where
Nash County, 1.81 mi WSW of Westry to 2.08 mi WSW of Westry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.960, -77.930

Flood waters were crossing Oak Level Road just south of Nashville.

Tornado, Wilson

When
August 6, 10:25 AM EST to 10:30 AM EST
Where
Wilson County, 2.82 mi SSE of Black Creek to 3.26 mi SW of Stantonsburg
Rating
EF0
Path length
2.54 mi
Path width
75 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
35.590, -77.920

The National Weather Service in Raleigh NC confirmed a tornado in far southern Wilson County near Black Creek on August 6, 2011. Damage was first observed just west of Frank Price Church Road where a mobile home and barn were damaged and several trees were downed. The touchdown time was estimated at 1125 AM EDT. Several other trees were downed along Jaycross Road between Frank Price Road and Pelt Road. Four turkey houses on Pelt Road were damaged with one turkey house virtually destroyed. Debris was blown 300-400 yards to the east. The tornado appeared to weaken in a wooded area east of Pelt Road at approximately 1130 AM EDT. A total of 7 mobile homes had damage with most of the damage minor in nature. The owners of the turkey farmer did not want to disclose any information so the monetary damages were estimated.

Thunderstorm Wind, Montgomery

When
August 6, 7:00 PM EST
Where
Montgomery County, 2.25 mi SSE of Tuckertown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.472, -80.159

One tree was blown down on Moonshine Drive.

Thunderstorm Wind, Stanly

When
August 6, 7:00 PM EST
Where
Stanly County, 0.24 mi SW of Palestine
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.398, -80.173

One tree was blown down on Palestine Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyThe tornado archive for North Carolina, 2011Warnings in North Carolina, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339502, 339503, 339504, 339505, 339509, 339506, 339507, 339508.